MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII PS HI FLEX ISRT TR S1-2 9; TRAY, SURGICAL, INSTRUMENT

SMITH & NEPHEW, INC. GII PS HI FLEX ISRT TR S1-2 9; TRAY, SURGICAL, INSTRUMENT
Model Number 71430401
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 12/14/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that during a genesis ii total knee replacement, while removing the trial from the patient, the surgical assistant noticed that a piece of purple plastic was still in the patient.There appears to be two pieces of plastic missing, but only one piece was recovered from the patient.It is uncertain as to whether the poly was already damaged prior to use or if both pieces snapped off during this particular case.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
It was reported that during a genesis ii total knee replacement a piece of the trial insert broke off inside the patient while it was being removed.The surgical assistant noticed that a piece of purple plastic was still in the patient.The insert appeared to have two pieces missing, but only one piece was recovered from the patient.It was also stated that it is unknown whether the insert was already damaged prior to use.The affected complaint device, used in treatment, was returned and evaluated.A visual inspection of the returned device shows the part is broken at the edges of the slot on both sides.One broken piece was returned.Our investigation including a review of the manufacturing records for the listed batch did not reveal any deviation from the standard manufacturing processes that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A complaint history review found related failures; this failure mode will be monitored for future complaints for any necessary corrective actions.A relationship between the device and the reported incident or adverse event is corroborated.A medical analysis noted that the surgeon washed out the patient using the pulse lavage, and the surgeon is happy that there is no retained product.There was no patient injury or surgical delay reported.Therefore, no further clinical assessment is warranted at this time.The device is a reusable instrument that can be exposed to numerous surgeries and cleaning cycles.As plastics are vulnerable and crack may have initiated during use and possible causes could be due to the heating and cooling associated with autoclaving or prolonged use.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.A review of the risk management files revealed that this failure mode has been identified.No further investigation is warranted for this complaint; however smith and nephew will continue to monitor for future complaints and investigate as necessary.Should additional information be received, the complaint will be reopened.We consider this investigation closed.Additional information: d4.

Brand Name
GII PS HI FLEX ISRT TR S1-2 9
Common Device Name
TRAY, SURGICAL, INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11108720
Report Number1020279-2021-00029
Device Sequence Number3595788
Product Code FSM
UDI-Device Identifier03596010493019
UDI-Public03596010493019
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71430401
Device Catalogue Number71430401
Device Lot Number57022464
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/14/2020
Supplement Date Received by Manufacturer05/21/2021
Initial Report FDA Received Date01/04/2021
Supplement Report FDA Received Date05/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;